Advertisement

Reactions Weekly

, Volume 1111, Issue 1, pp 16–16 | Cite as

Morphine

Neurological disorders in a child following caudal injection: case report
Case report
  • 7 Downloads

Keywords

Morphine Sevoflurane Spondylolisthesis Compound Muscle Action Potential Epidural Injection 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

A 7-year-old girl undergoing posterior spinal fusion for L5/S1 spondylolisthesis had a transient loss of motor-evoked responses after receiving a caudal injection of morphine for postoperative analgesia.

After induction of general anaesthesia with sevoflurane, the girl received a single caudal injection of morphine 2.5mg in 10mL saline over about 20 seconds. Twenty-five minutes later, and before surgery began, transcranial electrical stimulation showed markedly reduced compound muscle action potential (CMAP) amplitude.

The girl was treated with low-dose ketamine and the concentration of inspired sevoflurane was reduced. Transcranial stimulation was repeated, revealing forceful muscle contractions on her face, arms and trunk, but not on her legs, and CMAPs from the tibialis anterior electrodes remained markedly reduced. However, vigorous electromyographic spontaneous firing was observed. Surgery commenced and the sevoflurane concentration was increased. One hour after the caudal morphine injection, CMAP responses normalised and the spontaneous electromyographic firing resolved. Surgery proceeded uneventfully and she recovered well without any neurological deficits.Author Comment “[T]his case indicates that caudal epidural injection in the presence of severe L5/S1 spondylolisthesis in children may cause cauda equina compression and should be avoided. It also again illustrates the sensitivity of CMAP monitoring in detecting intraoperative neurological injury to motor pathways.”

Key words

Children - Neurological-disorders - Caudal-analgesia - Morphine - adverse reactions - drug-induced

REFERENCE

  1. 1.
    Gibson PRJ, Johnston S, Lagopoulos J, Cummine JL.Transient loss of motor-evoked responses associated with caudal injection of morphine in a patient with spondylolisthesis undergoing spinal fusion. Pediatric Anesthesia 16: 568-572, No. 5, May 2006 - AustraliaGoogle Scholar

Copyright information

© Adis International limited or Adis Data Information BV 2006

Personalised recommendations